Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Wichita, KS

April 21, 2008Chautauqua County, Cowley County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2008, 9:46 PM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2008, 9:46 PM CDT (02:46 UTC)
Expired
Apr 21, 2008, 10:18 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 7:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 220245
SVRICT
KSC019-035-049-220330-
/O.NEW.KICT.SV.W.0033.080422T0246Z-080422T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT MON APR 21 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN ELK COUNTY IN SOUTHEAST KANSAS.
  NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1030 PM CDT.

* AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES EAST OF DEXTER...OR 21 MILES EAST OF WINFIELD...AND
  MOVING NORTHEAST AT 37 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CAMBRIDGE...DEXTER...GRENOLA...MOLINE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3747 9663 3744 9613 3702 9661 3708 9681
TIME...MOT...LOC 0246Z 216DEG 32KT 3718 9660

$$

KLEINSASSER
2 follow-up statements
000 
WWUS53 KICT 220302
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT MON APR 21 2008

KSC019-035-049-220330-
/O.CON.KICT.SV.W.0033.000000T0000Z-080422T0330Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
1002 PM CDT MON APR 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COWLEY...SOUTHWESTERN ELK AND NORTHWESTERN CHAUTAUQUA COUNTIES UNTIL
1030 PM CDT...

AT 959 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 7
MILES EAST OF CAMBRIDGE...OR 23 MILES NORTHWEST OF SEDAN...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRENOLA BY 1010 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3722 9673 3747 9663 3744 9613 3715 9649
TIME...MOT...LOC 0302Z 207DEG 31KT 3730 9653

$$

KLEINSASSER
000 
WWUS53 KICT 220318
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT MON APR 21 2008

KSC019-035-049-220328-
/O.CAN.KICT.SV.W.0033.000000T0000Z-080422T0330Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
1018 PM CDT MON APR 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY...
SOUTHWESTERN ELK AND NORTHWESTERN CHAUTAUQUA COUNTIES HAS BEEN
CANCELLED...

AT 1014 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. SMALL HAIL AND GUSTY WINDS REMAIN POSSIBLE WITH THIS 
STORM AS IT MOVES ACROSS WESTERN ELK COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3722 9673 3747 9663 3744 9613 3715 9649
TIME...MOT...LOC 0318Z 207DEG 31KT 3742 9645

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:30 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 21, 6:30 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT MON APR 21 2008

.UPDATE...

&&

.AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU
NEARLY STATIONARY FRONT EXTENDED FROM WRN OK THRU S-CNTRL TO NERN
KS EARLY THIS EVE. AS SRN END OF SHORTWAVE TROF LIFTS OUT OF CO/NM
ACROSS NWRN KS TONIGHT...FRONT WILL FINALLY GET ANOTHER PUSH SEWD
TOWARD OR JUST AFTER 06Z. ISOLD-SCT TS MAY DEVELOP ALONG FRONT BY
03Z-06Z THIS EVE DUE TO SLIGHT INCREASE IN CONVERGENCE/COOLING ALOFT...AND
COULD CONTINUE INTO EARLY AM HOURS IN FAR SERN KS. WILL INCLUDE A
VCTS AT CNU. OTHERWISE...MOISTENING BOUNDARY LAYER NEAR THE
FRONTAL ZONE SHOULD LEAD TO MVFR CIGS AT ICT/CNU...POSSIBLY IFR AT
CNU TUES AM.

JMC

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON APR 21 2008/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS FOR MUCH OF THE WEEK.

LARGE SCALE UPPER LOW/VORTEX ACROSS WESTERN CANADA INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES WILL CONTINUE TO INFLUENCE THE
WEATHER ACROSS THE AREA MUCH OF THIS WEEK...EJECTING PERIODIC
SHORTWAVES ACROSS THE CENTRAL PLAINS. FIRST SUCH FEATURE WAS
MOVING ACROSS THE FOUR CORNERS AREA AT EARLY AFTERNOON...AND WILL
EJECT ACROSS COLORADO AND NEBRASKA TONIGHT. WHILE SIMILAR ON THE
SUFFICIENT DEEP LAYER 0-6KM SHEAR OF 35-40KTS THIS EVENING IN THE
WARM SECTOR ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...THE SHORT
RANGE MODELS DIFFER ON DEGREE OF INSTABILITY. THE 18Z RUC MAY BE
THE CLOSEST TO REALITY IN THE FIRST 6 TO 9 HOURS...SHOWING ABOUT
2000J/KG OF ML CAPE ACROSS THIS AREA TOWARD 00Z. HOWEVER...THE CAP
STRENGTH THOUGH WEAKENING TO ABOUT 50-75 J/KG...MAY STILL BE ENOUGH
TO SUPPRESS SURFACE BASED CONVECTION. THAT SAID...CHANCES APPEAR TO
BE RELATIVELY BETTER CLOSER TO MIDNIGHT...IN CONCERT WITH EJECTING
UPPER TROF AND BETTER ELEVATED LOW LEVEL MOISTURE CONVERGENCE JUST
NORTH OF SURFACE FRONT. EVEN THE MORE CONSERVATIVE NAM SHOWS ABOUT
1000J/KG OF ELEVATED CAPE WITH WEAKENING CIN ACROSS PORTIONS OF
SOUTH CENTRAL/SOUTHEAST KANSAS INTO THE EARLY MORNING PREDAWN HOURS.
ONLY SLIGHT TWEAKS IN THIS REGARD TO GOING POP FORECAST...AND WILL
KEEP MENTION OF MARGINALLY SEVERE HAIL/WIND IN HAZARDOUS WEATHER
OUTLOOK.

LOW LEVEL MOISTURE ONLY GETS SHUNTED TO THE OKLAHOMA BORDER ON
TUESDAY IN WAKE OF DEPARTING TROF. DESPITE LACK OF SIGNIFICANT
FORCING WILL KEEP SLIGHT POPS ALONG THE OKLAHOMA BORDER COUNTIES
WHICH WILL RESIDE JUST NORTH OF SURFACE FRONT AND BETTER INSTABILITY
TO THE SOUTH. AS NEXT UPPER TROF DEEPENS A BIT ALONG THE PACIFIC
NORTHWEST COAST THRU MID-WEEK...TRANSIENT SHORTWAVES OF VARYING
STRENGTH WILL LIFT OUT ACROSS THE PLAINS. THE INITIAL LOW LEVEL
MOISTURE FLUX AND RESULTANT ELEVATED INSTABILITY WILL LEAD TO AT
LEAST SLIGHT CHANCES FOR CONVECTION LATER TUESDAY NIGHT...WITH
INCREASING CHANCES INTO WEDNESDAY NIGHT. NOISE IN THE MODELS THIS
FAR OUT MAKE IT HARD TO PIN DOWN RELATIVE CHANCES ACROSS ANY GIVEN
AREA...SO WILL SHOW UNIFORM MODEST CHANCE POPS ACROSS THE AREA.
A MORE VIGOROUS UPPER TROF WILL MOVE ACROSS THE NORTHERN PLAINS
ON THURSDAY/THURSDAY NIGHT...DRIVING A MODERATE STRENGTH COLD
FRONT ACROSS THE AREA BY FRIDAY MORNING. WILL SHOW HIGHEST POPS
ACROSS MUCH OF THE AREA THURSDAY NIGHT...WITH DRYING BEHIND FRONT
BY LATER FRIDAY.

THE GUIDANCE FROM HPC AND LATEST INTER-OFFICE FORECAST CONSENSUS
WAS TO LEAN TOWARD THE ECMWF FOR THE OUTER PERIODS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN SHOWING A
MORE LIMITED MOISTURE RETURN WITH SURFACE COLD FRONT ON SUNDAY
WITH UPPER ENERGY MORE PHASED WITH LONGWAVE ACROSS THE GREAT
LAKES...INSTEAD OF THE GFSS MORE CUTOFF UPPER LOW SCENARIO
ACROSS KANSAS BY SUNDAY NIGHT. THEREFORE WILL GO DRY FOR MONDAY
PER THE ECMWF.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  72  57  78 /  20  10  10  30
HUTCHINSON      53  73  56  77 /  20  10  10  30
NEWTON          55  72  56  77 /  20  10  10  30
ELDORADO        57  71  57  77 /  30  10  10  30
WINFIELD-KWLD   59  73  59  78 /  30  20  20  30
RUSSELL         46  72  53  76 /  10  10  10  30
GREAT BEND      48  72  55  76 /  20  10  20  30
SALINA          50  73  54  77 /  20  10  10  30
MCPHERSON       52  73  56  77 /  20  10  10  30
COFFEYVILLE     61  75  59  79 /  40  20  20  30
CHANUTE         59  74  57  78 /  40  20  10  30
IOLA            59  73  56  78 /  40  10  10  30
PARSONS-KPPF    60  75  58  79 /  40  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 7:36 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT MON APR 21 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
736 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS...GENERALLY EAST OF A MARION TO
WICHITA TO BLUFF CITY LINE. HAIL UP TO HALF DOLLAR SIZE AND DAMAGING
WIND GUSTS TO 60 MPH WILL BE POSSIBLE...MAINLY THIS EVENING
THROUGH 2 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL LINGER FOR AREAS MAINLY
ALONG THE OKLAHOMA BORDER ON TUESDAY. HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
FROM WEDNESDAY THROUGH THURSDAY NIGHT. STRONG STORMS WILL BE
POSSIBLE. CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE
WEATHER COULD INCREASE ACROSS PORTIONS OF THE AREA ON WEDNESDAY OR
THURSDAY.

ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS
ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE
ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO EARLY
TONIGHT...FOR AREAS MAINLY EAST OF A MARION TO WICHITA TO BLUFF
CITY LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 21, 9:27 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CDT MON APR 21 2008

KSZ093-098-220315-
CHAUTAUQUA-COWLEY-
927 PM CDT MON APR 21 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN CHAUTAUQUA AND SOUTHEAST COWLEY COUNTIES...

AT 925 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARDY...OR 26 MILES SOUTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 24 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Apr 21, 9:41 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT MON APR 21 2008

KSZ093-094-098-220315-
CHAUTAUQUA-COWLEY-ELK-
941 PM CDT MON APR 21 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN CHAUTAUQUA...SOUTHEAST COWLEY AND
SOUTHWEST ELK COUNTIES...

AT 939 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEXTER...OR 21 MILES
SOUTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 38 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:04 PM CDTSevere Thunderstorm WarningICTChautauqua26 min
Apr 22, 12:23 AM CDTSevere Thunderstorm WarningICTLabette18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.